MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4401206X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device was received for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, when the balloon of a 12mm x 6cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter dilates, it ruptured even the pressure does not reach the rated burst pressure (rbp).There was no reported patient injury.Another unknown balloon was used to complete the procedure.The target lesion is the iliac vein which was moderately tortuous and eighty percent stenosed.The balloon was prepped, handled and stored according to the instruction for use (ifu).There were no difficulty removing the products from the hoop, the protective balloon covers, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media was used with a one to one ration.A competitor's indeflator device was used which was successfully used with other devices.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter was never in an acute bend.The product was removed intact (in one piece) from the patient.The device will be returned for evaluation.No other information was provided.
 
Additional Manufacturer Narrative
When the balloon of a powerflex pro 12mm x 6cm x 135cm percutaneous transluminal angioplasty (pta) balloon catheter dilates it ruptured, and the pressure does not reach the rated burst pressure (rbp).There was no reported patient injury.Another unknown balloon was used to complete the procedure.The target lesion is the iliac vein which was moderately tortuous and eighty percent stenosed.The balloon was prepped, handled, and stored according to the instruction for use (ifu).There were no difficulty removing the products from the hoop, the protective balloon covers, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.A competitor's contrast media was used with a one to one ration.A competitor's indeflator device was used which was successfully used with other devices.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter was never in an acute bend.The product was removed intact (in one piece) from the patient.No other information was provided.The product was returned for analysis.A non-sterile unit of a powerflexpro 12mm 6cm 135 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon has been previously inflated.Blood residues were observed inside the balloon.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed on the balloon¿s middle area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could probably led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82184228 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon - burst - at/below rbp¿ was confirmed since a water leakage was observed on the middle area of the balloon during inflation test.Nevertheless, sem analysis results showed that the balloon leakage was caused by a rupture on the balloon surface.The balloon material presented evidence of scratch marks near the balloon rupture.This type of damages is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could probably led to the rupture condition found on the received balloon.It is suggested that the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Patient anatomy such as a moderate tortuous and eighty percent stenosed lesion may have contributed to the reported event as the presence of calcification is known to cause damage to balloons.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the product analysis nor the phr review suggests that the event experienced by the customer is related to the manufacturing process.Therefore, no corrective or preventive actions will be taken at this time.

Brand Name
POWERFLEXPRO 12MM6CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014
MDR Report Key10433977
Report Number9616099-2020-03852
Device Sequence Number2186078
Product Code LIT
UDI-Device Identifier20705032072806
UDI-Public20705032072806
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model Number4401206X
Device Catalogue Number4401206X
Device Lot Number82184228
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer08/28/2020
Initial Report FDA Received Date08/20/2020
Supplement Report FDA Received Date09/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight27